Question

I have been positive for over 2 years and have never been sick. I started meds a year ago with the first combo being Reyataz and Combivir. I recently switched meds a little over a month ago to Sustiva and Truvada due to the fact that the first combo gave me too much nausea. I have been on this new combo over a month and have had no problems. This combo actually causes little to no nausea. A couple days ago I noticed that I had two of what looked like bruises on each arm, in the exact same spot. They are both located on my right and left forearm in the same spot and are about 6 inches round. They look pretty big. The one on my left forearm feels a little swollen but not too bad. The right forearm is not swollen. When I touch both areas it is somewhat sensitive but feels like somewhat of a bruise. They are both purple in color. I know Sustiva can cause rashes but purple ones? And if it were due to the drug, I would have suspected it would have happened the first week I started on it. Not over a month after I started taking it but I don't know. I have a 490 T cell count with undetectable viral load. Could I still be getting Kaposi's sarcoma? I haven't seen the marks anywhere else on my body and they aren't that uncomfortable. I have an appointment with my doctor in close to two weeks to discuss my recent blood work. Should I just try to go in as early as possible and see him in the next few days? I have bruised easily in the past but I remeber getting hurt. Maybe they are bruises and I inflicted them when I was asleep. I really don't know. I just wanted someone else's feedback

Answer

Symmetrical bruises on the forearms sound very much like they are due to trauma of some sort (such as carrying a heavy object or something like that). Although it is possible to get Kaposi's sarcoma at any CD4 count, it would be unusual in your case given your long-term response to therapy and lack of such lesions in the past. You may want to call your doctor to get it a bit early, as Kaposi's is often a diagnosis that can be made just by looking at the lesions and your doctor may be able to reassure you quite quickly on this point. Further, he may want to due a couple of blood tests to see if you have a tendency to bruising/bleeding, more out of caution than anything else.